Adverse events including intracerebral hemorrhage and reperfusion arrhythmias are well known to occur with thrombolytic therapy. We report a case report of anaphylactic reaction directly attributable to intravenous (IV) recombinant tissue plasminogen activator and identify additional cases through review of the Food and Drug Administration Adverse Event Reporting System. A systematic review of Adverse Event Reporting System was performed for allergic adverse events occurring in conjunction with IV thrombolytics. We reviewed 924 adverse events which occurred between 2004 and 2012 that were associated with thrombolytics. We subsequently acquired detailed individual safety reports of 33 cases in which allergic events were documented. Out of the 33 reports, there were 12 cases (age range, 57-93 years) of adverse allergic reaction directly attributable to IV thrombolytics. Allergic reactions included angioedema, facial swelling, urticaria, skin rash, cutaneous hypesthesia, hypotension, anaphylactic shock, and death. Of the patients who were reported to suffer from allergic adverse events, 11 received IV alteplase and 1 received IV reteplase. Most reactions associated with IV alteplase resolved with withdrawal of medication and treatment with diphenhydramine and steroids ± epinephrine. There was 1 death directly attributable to allergic reaction in a patient who received IV reteplase for MI. Although IV alteplase is identical to endogenous tissue plasminogen activator, it appears to be the most common cause of allergic reaction among currently used thrombolytics, with or without concomitant administration of angiotensin-converting enzyme inhibitors. A greater awareness among physicians may result in prompt recognition and treatment.
Copyright 2018 Elsevier B.V., All rights reserved.